Monday, November 17, 2014

It's Greek to Me

A four year old child presents to your child neurology clinic with vomiting and syncope. The parents say he loses consciousness and muscle tone during these strange episodic events. They generally happen at night and last more than five minutes; some even last more than 30 minutes. His pediatrician's note says that during a witnessed episode, he had pallor, miosis, incontinence, coughing, hypersalivation, and tachycardia. He had some staring and eye deviation.

EEG is shown below (his is the second strip):

MRI of the brain is normal.

Challenge: What syndrome is described?

Image shown under Fair Use.

2 comments:

Anonymous said...

some sort of epileptic disorder?

Craig Chen said...

yep - but the question is which one :)
-
It’s Greek to Me

This is Panayiotopoulos syndrome, an early childhood epilepsy syndrome with autonomic features. Interictal EEG shows occipital rhythmic theta or delta activity with intermixed small spikes.

Sources: UpToDate; www.chp.edu.